Washington, 2025

Wildfire in Washington, July 31, 2025

July 31, 2025 · NWS OTX · 1 event in 1 county or zone

Siwash Fire started on July 31 by lightning. It was located 10 miles east of Tonasket Washington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Siwash Fire started on July 31 by lightning. It was located 10 miles east of Tonasket Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 31, 1:48 PM PST, 1 hour 7 minutes earlier. Its key messages:

  • Scattered, wet and dry thunderstorms through the afternoon and scattered, wet thunderstorms on Friday.
  • Heavy rainfall, hail, gusty winds and lightning main threats for the afternoons today and Friday.
Area forecast discussion, Jul 31, 1:48 PM PST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
248 PM PDT Thu Jul 31 2025

.KEY MESSAGES...

- Scattered, wet and dry thunderstorms through the afternoon
  and scattered, wet thunderstorms on Friday.

- Heavy rainfall, hail, gusty winds and lightning main threats
  for the afternoons today and Friday.

&&

.SYNOPSIS...
Scattered showers and thunderstorms will continue through
tonight. Friday will be similar to Thursday but begin to trend
cooler. Showers and cooler weather expected through the start of
next week.

&&

.DISCUSSION...
Tonight through Friday: The shortwave will continue to press
North and the region will begin to stabilize behind it overnight.
Nocturnal instability can still be strong overnight to bring
isolated thunderstorms as Surface Based Cape continues to be a
couple hundred of Joules. A cooling trend starts Friday with
highs being around 10 degrees cooler. It will keep the
instability lower than Thursday. By Friday afternoon, the
threat increases again throughout the region, with the axis of
the shortwave lifting directly across the region. The best
chance Thunderstorm chances Friday will be greatest in northeast
Washington and north Idaho (40-60% chance). Heading into the
evening the chances start to wane from the southwest and the
higher potential shifts toward the northeast mountains
overnight.

A red flag warning out from through 8 PM Thursday for abundant
lightning in portions of central and northern WA. A mix of wet
and dry thunderstorms combined with dry fuels may lead to new
fire starts and the gusty outflow winds may cause rapid fire
spread. The expected QPF has increased from previous runs. It
has possible rates of an inch an hour. It is creating flash
flood potential for the area burn scars over Northern
Washington. The Burn Scar flash flood watch will continue
through the evening. /JDC

Saturday to Wednesday: The area remains unsettled throughout
the period. Another weak shortwave shifts across the region
Saturday into Sunday, keeping the threat of showers and some
t-storms over some of the region. The best potential will be
over the north and eastern CWA, with only limited chances
elsewhere. PWATs drop to around 60-100% of normal, so the
potential for heavier rain will be less. Additional shortwaves
move in between Monday and Wednesday, the most potent of which
looks to come by around late Monday/early Tuesday. Some moisture
comes in with it, but the better instability is on the fringes
of the CWA. Overall the best chances will be around the
mountains these periods, but we will have to watch that stronger
shortwave should it track further north or have more
instability. Temperatures will be closer to normal Saturday and
Sunday with 80s to mid-90s, then drop below normal for Monday to
Wednesday, with upper 70s and 80s. Wind will be occasionally
breezy in the afternoon/evening with gusts near 15-20 mph and
locally higher near the Cascade gaps in the evenings. Overall
however wind and RH values are expected to be above any critical
fire weather thresholds. /Solveig

&&

.AVIATION...
18Z TAFS: Aviation concern today will be scattered showers and
thunderstorms with high bases producing gusty, erratic strong
wind gusts. Any storm of cluster of storms will produce outflow
winds generally with speeds of 20kt and gusts to 40kts. Under
precip cores, frequent lightning and small hail also possible.
Loose agreement in the models suggest isolated cells developing
in the northern mountains around 1 PM. Meanwhile, a wave lifting
in from the south will bring a band of convection and outflow
initiating new cells chaotically across the Basin through
afternoon and into the early evening. As such, thinking an
outflow boundary from the south between 12PM - 3PM then and as
new cells develop, direction of winds will come from a myriad of
directions. The initial activity will wane 07PM - 09PM then
another organized band of showers and storms expected to arrive
from the southeast around Lewiston- Pullman 07PM - 09PM
renewing outflow winds and threat for showers and storms going
into the overnight periods.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
in high based cells with largely VFR cigs through the TAF
period. Low confidence for individual timing of thunderstorms,
wind direction, and wind gusts each hour, especially between
03PM - 08PM. 30-40% chance for local MVFR from reduced
visibility under rain/hail cores. /sb

&&

.Preliminary Point Temps/PoPs...
Spokane        63  85  62  88  60  88 /  40  40  50  30  10  10
Coeur d'Alene  63  86  62  86  59  87 /  50  50  60  40  10  10
Pullman        58  81  57  85  54  85 /  60  40  40  20  10  10
Lewiston       70  91  67  94  65  93 /  60  50  40  20   0  10
Colville       53  87  53  86  51  87 /  40  50  60  50  10  10
Sandpoint      58  82  57  81  55  85 /  40  60  70  60  20  10
Kellogg        64  81  64  82  61  84 /  50  60  60  50  10  10
Moses Lake     66  90  62  93  58  90 /  40  30  20  10   0   0
Wenatchee      71  90  67  92  65  90 /  40  40  20  10   0  10
Omak           67  91  65  93  63  92 /  40  50  50  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
WA...Red Flag Warning until 8 PM PDT this evening for Colville
     Reservation (Zone 702)-East Portion of North Cascades
     National Park/Lake Chelan National Recreation Area (Zone
     697)-East Washington Central Cascades (Zone 696)-East
     Washington North Cascades (Zone 698)-Methow Valley (Zone
     704)-Okanogan Highlands and Kettle Mountains (Zone 699)-
     Okanogan Valley (Zone 703).
     Flash Flood Watch until 8 PM PDT this evening for Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Western
     Okanogan County.
ID...None.

&&

In the hours before

Special weather statement, Jul 31, 1:53 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Spokane WA
253 PM PDT Thu Jul 31 2025

IDZ004-312230-
Central Panhandle Mountains ID-
253 PM PDT Thu Jul 31 2025

...A strong thunderstorm will impact portions of south central
Shoshone County through 330 PM PDT...

At 253 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles southwest of Haugan, or 31 miles southeast of Wallace, moving
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Turner Flat Campground, Conrad Crossing Campground, and Tin Can
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4693 11546 4693 11582 4728 11572 4715 11536
TIME...MOT...LOC 2153Z 329DEG 7KT 4707 11560

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Local storm report, Jul 31, 2:07 PM PST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
307 PM PDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Rain             4 WNW Wauconda          48.75N 119.09W
07/31/2025  M0.29 Inch       Okanogan           WA   Trained Spotter

            Currently raining very heavy; 0.29 so far
            with an instantaneous rate of over 2
            inches/hour.

&&

AB
Special weather statement, Jul 31, 2:08 PM PST, 47 minutes before
Special Weather Statement
National Weather Service Spokane WA
308 PM PDT Thu Jul 31 2025

WAZ038-043-312245-
Okanogan Valley WA-Okanogan Highlands WA-
308 PM PDT Thu Jul 31 2025

...Strong thunderstorms will impact portions of northwestern Ferry
and northeastern Okanogan Counties through 345 PM PDT...

At 307 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 18 miles west of Sherman Pass, or 30 miles east of
Omak. These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
North Omak, Sherman Pass, Republic, Malo, Havillah, Wauconda, Curlew
Lake State Park, Lost Lake Campground, Bonaparte Lake Campground, and
Synarep.

This includes U.S. Highway 20 in Washington between mile markers 264
and 319.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4832 11853 4839 11948 4891 11936 4885 11843
TIME...MOT...LOC 2207Z 238DEG 4KT 4852 11887

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCLEV
Special weather statement, Jul 31, 2:20 PM PST, 35 minutes before
Special Weather Statement
National Weather Service Spokane WA
Issued by National Weather Service Pendleton OR
320 PM PDT Thu Jul 31 2025

IDZ001-002-004-312245-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Northern Panhandle ID-
320 PM PDT Thu Jul 31 2025

...Strong thunderstorms will impact portions of south central Bonner,
northwestern Shoshone and northeastern Kootenai Counties through 345
PM PDT...

At 320 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Athol to 7 miles north of Wallace.
Movement was north at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Athol, Prichard, Magee Ranger Station, Chilco, Murray, Laclede, and
Bayview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4747 11576 4764 11633 4787 11689 4802 11678
      4789 11613 4769 11573
TIME...MOT...LOC 2220Z 170DEG 6KT 4790 11674 4758 11588

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PDT
Local storm report, Jul 31, 2:23 PM PST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
323 PM PDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     Hail             4 SE Spirit Lake        47.92N 116.81W
07/31/2025  M0.75 Inch       Kootenai           ID   Trained Spotter

&&

AB
Special weather statement, Jul 31, 2:41 PM PST, 14 minutes before
Special Weather Statement
National Weather Service Spokane WA
341 PM PDT Thu Jul 31 2025

IDZ001-002-004-312315-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Northern Panhandle ID-
341 PM PDT Thu Jul 31 2025

...A strong thunderstorm will impact portions of southwestern Bonner
and northern Kootenai Counties through 415 PM PDT...

At 340 PM PDT, the public reported a strong thunderstorm producing
nickel sized hail near Athol, or 8 miles northeast of Rathdrum. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Rathdrum, Spirit Lake, Athol, Chilco, Laclede, Bayview, Careywood,
and Blanchard.

This includes U.S. Highway 95 in Idaho between mile markers 437 and
456.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near lakes, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

LAT...LON 4785 11704 4811 11698 4801 11649 4771 11648
TIME...MOT...LOC 2240Z 303DEG 1KT 4789 11676

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Highlands

When
July 31, 2:55 PM PST to 11:59 PM PST
Where
Okanogan Highlands forecast zone
Property damage
$1.0 million
Reported by
Park/Forest Service
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Siwash Fire started on July 31 by lightning. It was located 10 miles north of Tonasket Washington. It burned 331 acres of timber. It was contained on August 7. Cost is estimated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2025Every state in 2025This day in weather historyWarnings in Washington, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288356.